Share on Pinterest
Hiraman/Getty Images

Retinol is a popular ingredient in many skin care products. It’s especially well known for promoting collagen production, which can decrease the signs of aging.

A 2019 research review showed that while retinol’s benefits are well established by medical research, using it regularly can cause a painful side effect called retinol burn.

Let’s take a look at the causes and treatment for retinol burn, as well as ways that you can stop it from happening.

As you age, the rate at which your skin cells turn over slows down. Retinol is a form of vitamin A that speeds up cell turnover in your skin. The same research review above showed that retinol has many benefits including:

  • strengthening your skin barrier
  • sealing in water
  • improving skin elasticity

Retinol burn, also known as retinol irritation, retinization, or the “retinol uglies,” happens to some people when they first start using retinol.

More highly concentrated retinol products (such as tretinoin) carry a higher risk of causing retinol burn.

Symptoms of retinol burn include:

  • dry skin
  • painful irritation
  • redness or discoloration
  • flaking

When you first start using retinol, your skin cells change the way that they behave. This change in your skin impacts the top layer (the dermis) and the deeper layers of your skin (the epidermis).

May appear when you first start using retinol

During this initial phase of use, your skin is getting used to the effects of retinol, and may develop a bit of irritation contact dermatitis.

In theory, retinol makes your skin cell turnover faster. The increased cell turnover temporarily sloughs off more dead skin cells.

This creates a lag time before new, healthy cells come to the surface of your skin. Your new skin is exposed before it’s ready, and redness or discoloration, and irritation is the result.

May appear after using a product with a high concentration of retinol

Retinol burn occurs after you use skin care products that introduce your skin to high amounts of retinol. Retinol burn typically occurs within 24 hours.

Even with home remedies, it can take about a week for the visible signs of retinol burn to dissipate.

Retinol burn presents as a different experience from having an allergy to retinol or a typical burn injury.

As your sensitivity to retinol decreases, your skin should calm and return to its typical texture.

Retinol burn typically heals as your skin adjusts to the retinol ingredients. You can also treat retinol burn at home.

Before you take any steps to treat retinol burn, stop using products that contain retinol. You should not keep putting retinol on your skin while it shows visible signs of injury.

  • If your skin gets red or discolored and inflamed to the point where you are in pain, ice the area or apply a cold compress to help soothe your skin.
  • Keep your skin routine as basic and gentle as possible while your skin heals from retinol burn, rinsing with cool water once per day and skipping makeup if you’re able to.
  • You can use an over-the-counter (OTC) hydrocortisone cream to treat inflammation and redness or discoloration but use sparingly especially around your eyes and do not use any steroid cream longer than 2 weeks at a time as they can thin out your skin.
  • Soothing botanicals like aloe vera or witch hazel may stimulate healing and treat symptoms of burning and chafing.
  • Applying a gentle, hypoallergenic moisturizer to your skin will help to re-hydrate your skin. It will also seal moisture and any other treatment products into your skin, so it can heal, and provide relief from flaking and dryness.

If you’re having a retinol burn reaction to a product that your dermatologist or doctor prescribed, call to describe your symptoms.

Ask questions to make sure that what you’re experiencing is within the realm of what’s normal as far as side effects go.

Any retinol burn that causes severe pain warrants a call to your dermatologist to schedule a visit.

There are steps you can take to prevent retinol burn before it happens.

Start with a lower concentration of retinol

Prescription-strength retinoids are infamous in the skin care community for causing retinol burn. If you want to avoid retinol burn, don’t go straight for the high-dose retinoid products.

Check the labels on skin care products and talk with your dermatologist to avoid the following ingredients:

  • tazarotene
  • adapalene
  • tretinoin

Use products with a .03 percent concentration of retinol or less when you first start a new skin care routine.

If you need a stronger dose, you can slowly work up to it instead of putting your skin into shock, which is essentially what high-dose retinol does to skin that’s not accustomed to it.

It is usually recommended to start applying retinol products only twice a week and slowly increase frequency if tolerated.

Buffer retinol with your moisturizer

A technique known as “buffering” can also protect your skin from the worst symptoms of retinol burn.

Applying retinol at the same time as you apply your moisturizer dilutes the retinol without rendering it completely ineffective. This can help your skin build a tolerance to retinol without drying out.

Make sure you use sunscreen

Sunscreen is always important as a protective measure for your skin. But if you use retinol or any other form of vitamin A on your face, it becomes even more important.

Using any form of retinol makes your skin more prone to sunburn. Sun damage combined with retinol burn is a recipe for redness or discoloration, inflammation, and more. Use a sunscreen:

For best results, apply your sunscreen during the daytime before using makeup and other moisturizers. Save your retinol for nighttime application.

Retinol burn will typically go away on its own, but you may have a few flare-ups before your skin grows used to retinol ingredients.

Treatment at home and DIY-prevention tricks can help manage your symptoms in most cases.

If you have symptoms that resemble an allergic reaction (such as hives), or if your symptoms of retinol burn are painful and severe, discontinue use and contact your dermatologist.